Cisplatin could produce magnesium deficiency in patients undergoing chemotherapy. - GreenMedInfo Summary
The Incidence of Cisplatin-induced Hypomagnesemia in Cervical Cancer Patients Receiving Cisplatin Alone.
Yakugaku Zasshi. 2017 ;137(1):79-82. PMID: 28049899
Hypomagnesemia is one side effect in patients receiving cisplatin. However, there are few reports of cisplatin-induced hypomagnesemia in Japan. We retrospectively investigated the incidence of hypomagnesemia and nephrotoxicity in patients undergoing radiation therapy who were treated with cisplatin alone (dosage: 40 mg/m(2), administration interval: 1 week) for cervical cancer. Thirty-two patients undergoing radiation therapy who received cisplatin alone for cervical cancer between January 2012 and May 2016 at Aichi Medical University Hospital were included. We measured patients' serum magnesium and creatinine levels on the day before cisplatin was administered. We utilized the RIFLE criteria (categorized into"risk","injury","failure","loss", and"end-stage kidney disease") to define levels of cisplatin-induced nephrotoxicity, and classified cisplatin-induced nephrotoxicity into"risk"or"injury". Eighteen patients (56.3%) had cisplatin-induced hypomagnesemia, the majority of which occurred after the 4th treatment cycle. The number of patients with moderate renal dysfunction classified as"risk"in the hypomagnesemia group was not significantly higher than in the non-hypomagnesemia group (hypomagnesemia group=27.8%, non-hypomagnesemia group=7.1%; p=0.20). This survey sheds light on the incidence rates of cisplatin-induced hypomagnesemia in patients receiving cisplatin alone. We recommend monitoring the serum magnesium levels during cisplatin administration to prevent hypomagnesemia.